Alert archive / Minnesota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 48, NWS La Crosse, WI

July 24, 20094 counties in Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 24, 2009, 10:43 AM CDT for 4 counties in Minnesota. It was in force for 62 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2009, 10:43 AM CDT (15:43 UTC)
Expired
Jul 24, 2009, 11:45 AM CDT
In force
62 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon

Counties Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN

The radar

The La Crosse radar (KARX), 115 km from the middle of the area, began a volume at 15:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 10:54 AM CDTHAIL 0.253 Nw Stewartville, MN
Jul 24, 10:57 AM CDTHAIL 12 Nw Mantorville, MNPEA TO QUARTER SIZED HAIL
Jul 24, 10:58 AM CDTHAIL 0.752 N Stewartville, MN
Jul 24, 10:58 AM CDTHAIL 11 N Stewartville, MNREPORTED AT KWIK TRIP STORE
Jul 24, 11:24 AM CDTHAIL 0.254 Nw Wykoff, MNWINDS OF 15 TO 20 MPH
Jul 24, 11:41 AM CDTTSTM WND GST 45Wykoff, MN
Jul 24, 11:42 AM CDTTSTM WND GST 50Spring Valley, MNMEASURED AT EOC / AMBULANCE GARAGE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 10:32 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 3.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2009-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2009-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
1508 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 241543
SVRARX
MNC039-045-099-109-241645-
/O.NEW.KARX.SV.W.0048.090724T1543Z-090724T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1043 AM CDT FRI JUL 24 2009

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DODGE COUNTY IN SOUTHEAST MINNESOTA...
  NORTHWESTERN FILLMORE COUNTY IN SOUTHEAST MINNESOTA...
  NORTHEASTERN MOWER COUNTY IN SOUTHEAST MINNESOTA...
  SOUTHERN OLMSTED COUNTY IN SOUTHEAST MINNESOTA...

* UNTIL 1145 AM CDT

* AT 1041 AM CDT...DOPPLER RADAR AND STORM SPOTTERS INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  COUNTY ROADS 6 AND 15...OR 9 MILES SOUTHEAST OF MANTORVILLE...
  MOVING SOUTHEAST AT 30 MPH. THIS WARNING EXTENDS THE PREVIOUS
  SEVERE THUNDERSTORM WARNING FOR DODGE...OLMSTED...FILLMORE AND
  MOWER COUNTIES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COUNTY ROADS 3 AND 108 AROUND 1050 AM...
  I 90 EXIT 209 AND HIGH FOREST AROUND 1100 AM...
  STEWARTVILLE AROUND 1105 AM...
  RACINE AND PREDMORE AROUND 1110 AM...
  PLEASANT GROVE AND HAMILTON AROUND 1115 AM...
  COUNTY ROADS 2 AND 38 AND CUMMINGSVILLE AROUND 1120 AM...
  SPRING VALLEY AND WASHINGTON AROUND 1125 AM...
  CHATFIELD AND FILLMORE AROUND 1130 AM...

ANOTHER SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF WEST 
CONCORD AND MOVING SOUTHEAST INTO EASTERN DODGE COUNTY. THIS STORM 
IS PRODUCING QUARTER SIZE HAIL.

THIS WARNING EXTENDS THE PREVIOUS WARNING FOR DODGE COUNTY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BE CAREFUL OF FALLING
TREES...POWER POLES OR LINES...AND LIGHT-WEIGHT OBJECTS THAT MIGHT
BECOME AIRBORNE OR DAMAGED.

STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BESIDES POSSIBLE ROOF OR
CROP DAMAGE...HAIL MAY ALSO DENT VEHICLES OR BREAK WINDSHIELDS IF
LEFT UNPROTECTED.

&&

LAT...LON 4404 9305 4420 9289 4419 9268 4390 9268
      4390 9267 4397 9208 4385 9209 4363 9232
TIME...MOT...LOC 1541Z 301DEG 25KT 4394 9268

$$

DTJ
4 follow-up statements
000 
WWUS53 KARX 241600
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1100 AM CDT FRI JUL 24 2009

MNC039-045-099-109-241645-
/O.CON.KARX.SV.W.0048.000000T0000Z-090724T1645Z/
DODGE MN-OLMSTED MN-FILLMORE MN-MOWER MN-
1100 AM CDT FRI JUL 24 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR NORTHEASTERN MOWER...NORTHWESTERN FILLMORE...SOUTHERN OLMSTED AND
DODGE COUNTIES...

AT 1057 AM...EMERGENCY MANAGEMENT REPORTED PEA TO QUARTER SIZE HAIL 
2 MILES NORTHWEST OF MANTORVILLE.

AT 1058 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
STEWARTVILLE...OR 10 MILES SOUTH OF ROCHESTER...MOVING SOUTHEAST AT
30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLEASANT GROVE AND RACINE AROUND 1105 AM...
  HAMILTON AROUND 1110 AM...
  COUNTY ROADS 2 AND 38 AND WASHINGTON AROUND 1115 AM...
  SPRING VALLEY AND COUNTY ROADS 2 AND 101 AROUND 1120 AM...
  WYKOFF AND CHATFIELD AROUND 1125 AM...
  HIGHWAY 30 AND COUNTY 74 AROUND 1130 AM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BE CAREFUL OF FALLING
TREES...POWER POLES OR LINES...AND LIGHT-WEIGHT OBJECTS THAT MIGHT
BECOME AIRBORNE.

STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BESIDES POSSIBLE ROOF OR
CROP DAMAGE...HAIL MAY ALSO DENT VEHICLES OR BREAK WINDSHIELDS IF
LEFT UNPROTECTED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM FRIDAY
AFTERNOON FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND SOUTHWEST
WISCONSIN.

&&

LAT...LON 4404 9305 4420 9289 4419 9268 4390 9268
      4390 9267 4397 9208 4385 9209 4363 9232
TIME...MOT...LOC 1558Z 300DEG 27KT 4387 9249

$$

DTJ
000 
WWUS53 KARX 241617
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1117 AM CDT FRI JUL 24 2009

MNC039-045-099-109-241645-
/O.CON.KARX.SV.W.0048.000000T0000Z-090724T1645Z/
DODGE MN-OLMSTED MN-FILLMORE MN-MOWER MN-
1117 AM CDT FRI JUL 24 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR NORTHEASTERN MOWER...NORTHWESTERN FILLMORE...SOUTHERN OLMSTED AND
DODGE COUNTIES...

AT 1116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR COUNTY ROADS 2 AND 38...OR 15 MILES NORTHWEST OF PRESTON...
MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHATFIELD AND WYKOFF AROUND 1125 AM...
  HIGHWAY 30 AND COUNTY 74 AROUND 1130 AM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BE CAREFUL OF FALLING
TREES...POWER POLES OR LINES...AND LIGHT-WEIGHT OBJECTS THAT MIGHT
BECOME AIRBORNE.

STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BESIDES POSSIBLE ROOF OR
CROP DAMAGE...HAIL MAY ALSO DENT VEHICLES OR BREAK WINDSHIELDS IF
LEFT UNPROTECTED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM FRIDAY
AFTERNOON FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND SOUTHWEST
WISCONSIN.

&&

LAT...LON 4404 9305 4420 9289 4419 9268 4390 9268
      4390 9267 4397 9208 4385 9209 4363 9232
TIME...MOT...LOC 1617Z 298DEG 24KT 4381 9230

$$

DTJ
000 
WWUS53 KARX 241623
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1123 AM CDT FRI JUL 24 2009

MNC039-045-099-109-241645-
/O.CON.KARX.SV.W.0048.000000T0000Z-090724T1645Z/
DODGE MN-OLMSTED MN-FILLMORE MN-MOWER MN-
1123 AM CDT FRI JUL 24 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR NORTHEASTERN MOWER...NORTHWESTERN FILLMORE...SOUTHERN OLMSTED AND
SOUTHEASTERN DODGE COUNTIES...

AT 1058 AM...THE GENERAL PUBLIC REPORTED THREE FOURTHS OF AN INCH IN 
DIAMETER SIZE HAIL 2 MILES NORTH OF STEWARTVILLE.

AT 1120 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR COUNTY ROADS 2 AND 101...OR 13 MILES NORTHWEST OF PRESTON...
MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 30 AND COUNTY 74 AROUND 1130 AM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BE CAREFUL OF FALLING
TREES...POWER POLES OR LINES...AND LIGHT-WEIGHT OBJECTS THAT MIGHT
BECOME AIRBORNE.

STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BESIDES POSSIBLE ROOF OR
CROP DAMAGE...HAIL MAY ALSO DENT VEHICLES OR BREAK WINDSHIELDS IF
LEFT UNPROTECTED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM FRIDAY
AFTERNOON FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND SOUTHWEST
WISCONSIN.

&&

LAT...LON 4385 9209 4363 9232 4399 9295 4407 9268
      4390 9268 4390 9267 4397 9208
TIME...MOT...LOC 1623Z 298DEG 24KT 4379 9225

$$

DTJ
000 
WWUS53 KARX 241641
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1141 AM CDT FRI JUL 24 2009

MNC039-045-099-109-241651-
/O.EXP.KARX.SV.W.0048.000000T0000Z-090724T1645Z/
DODGE MN-OLMSTED MN-FILLMORE MN-MOWER MN-
1141 AM CDT FRI JUL 24 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MOWER...
NORTHWESTERN FILLMORE...SOUTHERN OLMSTED AND SOUTHEASTERN DODGE
COUNTIES EXPIRES AT 1145 AM CDT...

THE STORM WHICH PROMPTED THIS WARNING WILL MOVE OUT OF THE WARNED 
AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT FRIDAY
AFTERNOON FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND SOUTHWEST
WISCONSIN.

LAT...LON 4385 9209 4363 9232 4399 9295 4407 9268
      4390 9268 4390 9267 4397 9208
TIME...MOT...LOC 1641Z 309DEG 9KT 4371 9225

$$

DTJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:17 AM CDT, 7 hours 26 minutes earlier.

Area forecast discussion, Jul 24, 3:17 AM CDT, 7 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
317 AM CDT FRI JUL 24 2009

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT

MAIN FORECAST CONCERN IS ON PRECIPITATION CHANCES TODAY ALONG WITH
SEVERE WEATHER THREAT.

07Z WATER VAPOR IMAGERY SHOWS RATHER IMPRESSIVE SHORTWAVE NEAR LAKE
WINNIPEG. ASSOCIATED COLD FRONT WAS MOVING THROUGH NORTHWEST
MINNESOTA...AND EXTENDING BACK THROUGH NORTH DAKOTA. RADAR MOSAIC
SHOWING WIDESPREAD CONVECTION AHEAD OF THIS SYSTEM OVER NORTHERN
MINNESOTA AND WAS SPREADING SOUTHEAST BEING SUPPORTED BY MOISTURE
TRANSPORT/ISENTROPIC LIFT.

24.00Z NCEP DETERMINISTIC MODELS IN GOOD AGREEMENT IN DROPPING
CLOSED MID-LEVEL LOW FROM NEAR LAKE WINNIPEG THIS MORNING...INTO
WESTERN LAKE SUPERIOR BY 12Z SATURDAY AND THEN INTO ONTARIO BY 12Z
MONDAY. DETERMINISTIC MODELS DO DIFFER ON HOW FAR SOUTH THIS
MORNING CONVECTION GET...WITH THE NAM/WRF ALONG WITH THE MESO-SCALE
MODELS HAVING A BETTER HANDLE ON THE CONVECTION THIS MORNING AND THUS
HAVE TRENDED WITH THEM IN THE NEAR TERM.

SEVERE WEATHER THREAT TODAY IS TIED CLOSELY TO MORNING CONVECTION
AND HOW MUCH ATMOSPHERE CAN REBOUND THIS AFTERNOON. VARIOUS MESO-
SCALE MODELS INCLUDING THE SPC-WRF CONSISTENT IN DROPPING NORTHERN
MINNESOTA CONVECTION SOUTHEAST ACROSS THE AREA THROUGH THE MORNING
HOURS...WITH OUTFLOW BOUNDARY THEN PUSHING INTO NORTHERN IOWA THIS
AFTERNOON. FRONT MOVES ACROSS THE AREA THIS AFTERNOON. IF ATMOSPHERE
CAN REBOUND SUFFICIENTLY...MODEL SOUNDINGS SHOW AMPLE 0-6KM SHEAR TO
SUPPORT SUPERCELLS. IN ADDITION HODOGRAPHS SHOWING STRONG TURNING IN
THE LOWEST 1 KM SUPPORTING THE POSSIBILITY OF ISOLATED TORNADOES.
THUS SEVERE WEATHER IS MORE CONDITIONAL ON AFFECTS OF THE MORNING
CONVECTION. FOR THIS REASON HAVE GONE WITH HIGHER POPS DURING THE
MORNING HOURS AND THEN KEPT CHANCE POPS FOR THE AFTERNOON INTO THE
EVENING HOURS. TEMPERATURES ALSO A CHALLENGE AS WARM +14 TO +16
CELSIUS AIR AHEAD OF FRONT WILL BE TEMPERED BY MORNING CLOUDS AND
CONVECTION. THUS WITH MORE CLOUDS HAVE OPTED TO UNDERCUT GUIDANCE
TODAY.

FRONT PUSHES SOUTH OF THE AREA TONIGHT...WITH A SECOND SHORTWAVE
THEN ROTATING AROUND THE MID LEVEL LOW FOR SATURDAY. INSTABILITIES
RATHER WEAK WITH ONLY AROUND 400 J/KG OF MOST UNSTABLE CAPE IN THE
NORTHERN FLOW. HAVE CONTINUED THE CHANCE POPS WITH ONLY MENTION OF
ISOLATED THUNDER.

MID LEVEL LOW SLOW TO PULL EAST...KEEPING AREA IN NORTHWEST FLOW
ALOFT AND RATHER UNSETTLED WEATHER FOR SUNDAY AS WEAK SHORTWAVES DROP
DOWN THROUGH THE FLOW. WILL KEEP LOWER END CHANCE POPS GOING THROUGH
MUCH OF THE PERIOD ALONG WITH THE BLOW NORMAL TEMPERATURES.

.LONG TERM...MONDAY THROUGH THURSDAY

BOTH THE 24.00Z GFS AND ECMWF CONTINUE TO SHOW TROUGHING ACROSS THE
GREAT LAKES INTO THE NORTHEAST THROUGH THE PERIOD. THIS KEEPS THE
LOCAL AREA IN NORTHWEST FLOW ALOFT. MODELS HINTING AT WEAK
SHORTWAVES CONTINUE TO ROTATE ACROSS THE AREA. THUS LOW END POPS
THROUGH THE PERIOD ALONG WITH BELOW NORMAL TEMPERATURES PER GRIDDED
DATABASE LOOK REASONABLE AND THUS WILL MAKE NO CHANGES TO THIS TIME
FRAME.

&&

.AVIATION...

THUNDERSTORM CLUSTER DIVING SOUTH/SOUTHEAST ACROSS THE REGION EARLY
THIS MORNING. THE PRECIPITATION WAS IN RESPONSE TO AN UPPER LEVEL
SHORTWAVE...AND LOW LEVEL JET/MOISTURE TRANSPORT. THE PCPN MASS
SHOULD HOLD TOGETHER AS IT APPROACHES THE TAF SITES THIS
MORNING...ALTHOUGH THERE MAY BE SOME DECREASE IN TS ACTIVITY AS
THERE WILL BE SOME DECREASE IN LOW LEVEL JET INTENSITY. CURRENT
TIMING WOULD BRING THE SHRA/TS TO KRST/KLSE BETWEEN 12-14Z...LASTING
TIL 18Z. 24.00Z ARW/NMM4/NAM12 SHOW THIS WELL. THIS ACTIVITY IS
AHEAD OF A SFC COLD FRONT...AND THIS IS SLATED TO EXTEND FROM
NORTHEAST WI INTO SOUTHWEST IA BY 00Z. THERE IS THE POTENTIAL FOR
SCATTERED SHRA/TS TO DEVELOP ALONG THIS FRONT LATER IN THE
AFTERNOON...ALTHOUGH THE FRONT WILL HAVE TO BATTLE THE STABILIZING
INFLUENCE OF THE PCPN FROM THIS MORNING. STILL...IF ENOUGH
INSTABILITY COULD BE REESTABLISHED FOR THE AFTERNOON...SOME STRONG
TO SEVERE STORMS WOULD BE POSSIBLE ALONG AND AHEAD OF THE FRONTAL
BOUNDARY. THE BETTER SEVERE THREAT WILL BE OVER IA. SOME MVFR
CONDITIONS COULD ACCOMPANY THE STORMS. FOR WINDS...LOOK FOR A SHIFT
TO THE WEST/NORTHWEST AS THE FRONT SLIDES THOUGH...ROUGHLY 22Z FOR
KRST AND 00Z FOR KLSE.

EXPECT CLEARING LATE THIS EVENING AS THE FRONT SINKS SOUTH...AND
AHEAD OF A LARGER CLOUD SHIELD ASSOCIATED WITH A LOW CENTER
MOVING INTO THE EASTERN GREAT LAKES. COULD SEE SOME BR OVERNIGHT AS
A RESULT...ALTHOUGH CONFIDENCE NOT HIGH ENOUGH TO ADD TO TAFS AS OF
YET. CLOUDS LOOK FAIRLY ABUNDANT FOR THE WEEKEND...BUT EXPECT VFR
CEILINGS AT THIS MOMENT.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...RABERDING
AVIATION..........RIECK
Hazardous weather outlook, Jul 24, 5:00 AM CDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT FRI JUL 24 2009

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-251000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
500 AM CDT FRI JUL 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL SAG SOUTH SOUTHEAST
ACROSS THE REGION THIS MORNING. SEVERE WEATHER IS NOT ANTICIPATED
WITH ANY OF THIS ACTIVITY...ALTHOUGH A FEW STORMS COULD BE STRONG
WITH HEAVY DOWNPOURS...GUSTY WINDS AND SMALL HAIL.

FOR THE AFTERNOON...A COLD FRONT WILL TRACK SOUTHEAST INTO THE
AREA...EXTENDING FROM NORTHEAST WISCONSIN INTO SOUTHWEST IOWA BY THIS
EVENING. THUNDERSTORMS COULD BECOME SCATTERED ALONG AND AHEAD OF THIS
BOUNDARY FOR THE LATE AFTERNOON AND EVENING HOURS. THE POTENTIAL FOR
STRONG TO SEVERE THUNDERSTORMS IS MURKY AT THIS MOMENT...AS THE
MORNING CONVECTION WILL PROVIDE A STABILIZING INFLUENCE. IF
INSTABILITY CAN BUILD THOUGH...WIND PROFILES WILL BE FAVORABLE FOR
ORGANIZED STORM DEVELOPMENT...AND THE SEVERE WEATHER RISK WOULD
INCREASE. THE SEVERE THREATS WOULD BE LARGE HAIL AND DAMAGING
WINDS...WITH ISOLATED TORNADOES ALSO IN THE PICTURE.

AGAIN THOUGH...THE ABILITY TO BUILD INSTABILITY AHEAD OF THIS FRONT
IS UNCERTAIN...AND WILL PLAY A SIGNIFICANT ROLE IN WHETHER STRONG
TO SEVERE STORMS CAN DEVELOP IN RESPONSE TO THE FRONT. KEEP
ABREAST OF THE LATEST FORECASTS AND UPDATES FOR CHANGES IN THIS
SEVERE WEATHER POTENTIAL.

MEANWHILE...THE MORNING CLUSTER OF THUNDERSTORMS WILL
BE ABLE TO TAP INTO INSTABILITY THIS AFTERNOON AS IT CONTINUES
ITS SOUTHWARD TREK. FAVORABLE MOISTURE TRANSPORT WILL ALSO HELP
FUEL THE STORMS. A GREATER RISK OF SEVERE WEATHER IS ANTICIPATED
WITH THIS CLUSTER AS A RESULT...WITH THE HIGHER THREAT ACROSS IOWA.
THIS COULD IMPACT PORTIONS OF NORTHEAST IOWA INTO SOUTHWEST
WISCONSIN. THE SEVERE THREATS WOULD BE LARGE HAIL...DAMAGING WINDS...
AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW THUNDERSTORMS ARE POSSIBLE DURING THE WEEKEND AND INTO THE
FIRST PART OF NEXT WEEK. ORGANIZED SEVERE STORMS ARE NOT ANTICIPATED
SATURDAY OR SUNDAY. IT IS TOO EARLY TO DETERMINE IF THERE WOULD
BE A SEVERE WEATHER THREAT FOR THE EARLY PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS ARE ADVISED TO BE ALERT FOR POSSIBLE ACTIVATION THIS
AFTERNOON AND EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK

In the hours before

Local storm report, Jul 24, 10:11 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1011 AM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     HAIL             3 N CLAREMONT           44.09N 93.00W
07/24/2009  E1.50 INCH       DODGE              MN   EMERGENCY MNGR

&&

SHEA
Special weather statement, Jul 24, 10:11 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1011 AM CDT FRI JUL 24 2009

MNZ079-086>088-094-095-WIZ032-033-241615-
BUFFALO-DODGE-FILLMORE-MOWER-OLMSTED-TREMPEALEAU-WABASHA-WINONA-
1011 AM CDT FRI JUL 24 2009

...STRONG TO SEVERE THUNDERSTORMS APPROACHING BUFFALO...DODGE...
FILLMORE...MOWER...OLMSTED...TREMPEALEAU...WABASHA AND WINONA
COUNTIES...

AT 1009 AM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS
FROM MISHA MOKWA TO COUNTY ROADS 5 AND 6...MOVING SOUTHEAST AT 35
MPH.

SEVERE WEATHER HAS BEEN REPORTED WITH THESE STORMS. WARNINGS MAY BE
NEEDED AS THESE STORMS GET CLOSER

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
URNE...HIGHWAY 52 AND COUNTY 14...MODENA...GILMANTON AND PIONEER
CAMPGROUND.

BE ALERT FOR STORMS THAT MAY PRODUCE LARGE HAIL. MOVE INDOORS AND
AWAY FROM WINDOWS IF A WARNING IS ISSUED.

04
Local storm report, Jul 24, 10:23 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1023 AM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 AM     HAIL             CLAREMONT               44.04N 93.00W
07/24/2009  E0.88 INCH       DODGE              MN   PUBLIC

            PENNY TO NICKELS...NOT A GREAT DEAL OF HAIL.

1021 AM     HAIL             2 E CLAREMONT           44.04N 92.96W
07/24/2009  E2.00 INCH       DODGE              MN   EMERGENCY MNGR

&&

SHEA
Local storm report, Jul 24, 10:27 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1027 AM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 AM     HAIL             DODGE CENTER            44.03N 92.85W
07/24/2009  E2.00 INCH       DODGE              MN   EMERGENCY MNGR

            HAIL 1.5 TO 2.0 INCHES FALLING IN TOWN

&&

SHEA
Local storm report, Jul 24, 10:31 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1031 AM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 AM     HAIL             2 E DODGE CENTER        44.03N 92.81W
07/24/2009  E1.50 INCH       DODGE              MN   EMERGENCY MNGR

&&

SHEA
Local storm report, Jul 24, 10:37 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1037 AM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 AM     HAIL             WEST CONCORD            44.15N 92.90W
07/24/2009  E1.00 INCH       DODGE              MN   EMERGENCY MNGR

1029 AM     HAIL             3 NW ORONOCO            44.19N 92.58W
07/24/2009  E0.75 INCH       OLMSTED            MN   EMERGENCY MNGR

            DIME SIZED HAIL REPORTED ALONG HIGHWAY 52

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 9:48 AM CDTSevere Thunderstorm WarningARXDodge57 min
Jul 24, 10:16 AM CDTSevere Thunderstorm WarningARXOlmsted, Wabasha59 min
Jul 24, 11:01 AM CDTAreal Flood AdvisoryARXDodge, Olmsted, Wabasha3 hr
Jul 24, 11:37 AM CDTSevere Thunderstorm WarningARXFillmore53 min
Jul 24, 3:35 PM CDTAreal Flood AdvisoryARXHouston3 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.